Alert archive / Florida / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 62, NWS Jacksonville, FL
NWS Jacksonville, FL issued this severe thunderstorm warning at May 20, 2016, 1:28 PM EDT for Duval County, Saint Johns County, Florida. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 20, 2016, 1:28 PM EDT (17:28 UTC)
- Expired
- May 20, 2016, 1:57 PM EDT
- In force
- 29 min
- Issued by
- NWS Jacksonville, FL
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Duval County, FL, Saint Johns County, FL
The radar
The Jacksonville radar (KJAX), 27 km from the middle of the area, began a volume at 17:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Jacksonville, FL (KJAX), launched 12:00Z, 5.5 hours before the alert went out and 27 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 380 J/kg
- Mixed-layer CIN
- -173 J/kg
- Mixed-layer LCL
- 842 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 38 m²/s²
- 0-3 km storm-relative helicity
- 59 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
376
WUUS52 KJAX 201728
SVRJAX
FLC031-109-201815-
/O.NEW.KJAX.SV.W.0062.160520T1728Z-160520T1815Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSONVILLE FL
128 PM EDT FRI MAY 20 2016
THE NATIONAL WEATHER SERVICE IN JACKSONVILLE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CENTRAL ST. JOHNS COUNTY IN NORTHEASTERN FLORIDA...
EASTERN DUVAL COUNTY IN NORTHEASTERN FLORIDA...
* UNTIL 215 PM EDT
* AT 127 PM EDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM NEAR OCEANWAY TO BAYMEADOWS TO NEAR WORLD GOLF
VILLAGE TO NEAR SAINT AUGUSTINE SHORES...MOVING EAST AT 25 MPH.
HAZARD...60 MPH WIND GUSTS AND SMALL HAIL.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
JACKSONVILLE...SAINT AUGUSTINE...JACKSONVILLE INTERNATIONAL ARPT...
PONTE VEDRA BEACH...UNF...ARLINGTON...FRUIT COVE...NEPTUNE BEACH...WORLD
GOLF VILLAGE...SAINT AUGUSTINE BEACH...CRAIG FIELD...SAN MARCO...SAINT
AUGUSTINE SHORES...NOCATEE...DURBIN...SAINT AUGUSTINE SOUTH...CRESCENT
BEACH...GUANA RIVER STATE PARK...OCEANWAY AND BAYARD.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL SEND YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN JACKSONVILLE.
&&
LAT...LON 2972 8144 3000 8154 3023 8160 3046 8179
3054 8155 3052 8154 3055 8152 3056 8149
3054 8147 3057 8148 3057 8147 3054 8146
3052 8144 3058 8144 3059 8140 3025 8135
2974 8117
TIME...MOT...LOC 1727Z 256DEG 23KT 3042 8167 3025 8154 3002 8148 2981
8140
HAIL...0.75IN
WIND...60MPH
$$
AK1 follow-up statement
335
WWUS52 KJAX 201757
SVSJAX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
157 PM EDT FRI MAY 20 2016
FLC031-109-201806-
/O.CAN.KJAX.SV.W.0062.000000T0000Z-160520T1815Z/
ST. JOHNS FL-DUVAL FL-
157 PM EDT FRI MAY 20 2016
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL ST. JOHNS AND EASTERN
DUVAL COUNTIES IS CANCELLED...
THE STORMS WHICH PROMPTED THE WARNING HAVE WEAKENED AND MOVED
INTO THE ATLANTIC OCEAN. THEREFORE THE WARNING HAS BEEN CANCELLED.
LAT...LON 2972 8144 3000 8154 3023 8160 3046 8179
3054 8155 3052 8154 3055 8152 3056 8149
3054 8147 3057 8148 3057 8147 3054 8146
3052 8144 3058 8144 3059 8140 3025 8135
2974 8117
TIME...MOT...LOC 1755Z 256DEG 23KT 3047 8146 3029 8133 3006 8127 2985
8119
$$
AKWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 10:20 AM EDT, 3 hours 8 minutes earlier.
Area forecast discussion, May 20, 10:20 AM EDT, 3 hours 8 minutes before
Area Forecast Discussion National Weather Service Jacksonville FL 1020 AM EDT FRI MAY 20 2016 .UPDATE... A linear shaped MCS with a squall line on its leading edge raced across the Florida panhandle early this morning. This system is now losing its forward momentum and weakening rapidly as it bumps into the western periphery of a mid level ridge and encounters much drier mid level air. This is evidenced by satellite which has shown steady cloud top warming over the past hour or two. Out ahead of this system across our area, areas of fog has lifted into a low stratus deck for most locations north of a line from Gainesville to St Augustine. This will delay the onset of heating in these areas. But for locations along the I-75 corridor where some clearing has already allowed temps to rebound to around 80 degrees, resulting in cape values already in excess of 1500 J/KG, isolated strong storms will be possible as the leading edge of the aforementioned MCS propagates towards those areas this morning. Going forward through the rest of the day, the forecast is extremely difficult. The question becomes how much will the cloud shield from the MCS limit heating and will it just delay the heating or limit it for the entire day. These are huge questions regarding how convection will ultimately evolve through the day across our area. The thicker cloud cover and earlier onset of precip (possibly in the form of stratiform rain for many locations) could significantly impact the overall forecast today. Given the latest trends, we will increase cloud cover and lower temps a few degrees for most areas north of Gainesville and St. Augustine. This will help lower the severe threat for these areas, but as already mentioned, a few isolated strong to severe storms will be possible across our southern zones as a complex of thunderstorms moves through that area through early this afternoon. && .AVIATION... Very tough forecast today. The low stratus clouds impacting the terminals across southeast Georgia and near the I-95 corridor this morning will lift to VFR by noon but vfr ceilings will prevail through most of the day as a convective cloud shield advances in from the west. Strong storms will be most likely at GNV around the noon hour today with IFR conditions and some gusty winds as a complex of storms moves through. Timing storms today will be very difficult and we will amend TAFS as we go through the day to account for the changing weather conditions. && .MARINE... A broad surface trough will remain across the area this morning with a weak pressure gradient and mainly light and variable winds. Winds will veer to the southwest and increase some late tonight ahead of an approaching frontal system but conditions will remain below headline criteria. Storms however will increase this afternoon and continue through the night across the waters with locally higher seas and gusty winds in and near storms. && .PRELIMINARY POINT TEMPS/POPS... AMG 82 68 84 65 / 80 70 40 30 SSI 78 71 84 69 / 60 60 50 40 JAX 84 69 86 68 / 60 50 50 40 SGJ 83 71 85 70 / 50 50 50 40 GNV 87 69 86 67 / 60 50 50 30 OCF 89 70 86 68 / 50 40 50 30 && .JAX Watches/Warnings/Advisories... FL...None. GA...None. AM...None. && Shuler/Combs/Combs
Hazardous weather outlook, May 20, 11:53 AM EDT, 1 hour 35 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSONVILLE FL 1153 AM EDT FRI MAY 20 2016 AMZ450-452-454-470-472-474-FLZ020>025-030>033-035>038-040-124-125- GAZ132>136-149>154-162>166-210745- COASTAL WATERS FROM ALTAMAHA SOUND TO FERNANDINA BEACH FL OUT 20 NM- COASTAL WATERS FROM FERNANDINA BEACH TO ST. AUGUSTINE FL OUT 20 NM- COASTAL WATERS FROM ST. AUGUSTINE TO FLAGLER BEACH FL OUT 20 NM- WATERS FROM ALTAMAHA SOUND GA TO FERNANDINA BEACH FL FROM 20 TO 60 NM- WATERS FROM FERNANDINA BEACH TO ST. AUGUSTINE FL FROM 20 TO 60 NM- WATERS FROM ST. AUGUSTINE TO FLAGLER BEACH FL FROM 20 TO 60 NM- HAMILTON-SUWANNEE-COLUMBIA-BAKER-INLAND NASSAU-INLAND DUVAL-UNION- BRADFORD-CLAY-ST. JOHNS-GILCHRIST-ALACHUA-PUTNAM-FLAGLER-MARION- COASTAL NASSAU-COASTAL DUVAL-COFFEE-JEFF DAVIS-BACON-APPLING- WAYNE-ATKINSON-WARE-PIERCE-BRANTLEY-INLAND GLYNN-COASTAL GLYNN- ECHOLS-CLINCH-CHARLTON-INLAND CAMDEN-COASTAL CAMDEN- 1153 AM EDT FRI MAY 20 2016 ...MARGINAL RISK OF SEVERE WEATHER NEXT COUPLE OF DAYS... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST FLORIDA... SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT... A LINE OF NUMEROUS THUNDERSTORMS WILL MOVE EAST ACROSS THE AREA THROUGH THE EARLY AFTERNOON HOURS. A FEW STORMS MAY BECOME SEVERE AND PRODUCE DAMAGING WIND GUSTS IN ADDITION TO FREQUENT LIGHTNING. LOCALLY HEAVY RAINFALL IS POSSIBLE...WHICH MAY LEAD TO LOCALIZED FLOODING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY... AN APPROACHING COLD FRONT WILL BRING SCATTERED THUNDERSTORMS TO THE AREA ON SATURDAY. A FEW STORMS MAY BE SEVERE WITH DAMAGING WIND GUSTS IN ADDITION TO FREQUENT LIGHTNING. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE REQUESTED TO SELF ACTIVATE IF WARNINGS ARE ISSUED FOR THEIR AREA. FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX. JDS
In the hours before
Special weather statement, May 20, 12:57 PM EDT, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1257 PM EDT FRI MAY 20 2016
FLZ033-037-038-201745-
FLAGLER FL-ST. JOHNS FL-PUTNAM FL-
1257 PM EDT FRI MAY 20 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ST. JOHNS...
SOUTHEASTERN PUTNAM AND FLAGLER COUNTIES UNTIL 145 PM EDT...
AT 1256 PM EDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM NEAR SAN MATEO TO NEAR PIERSON. MOVEMENT WAS
NORTHEAST AT 40 MPH.
GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR
WIND DAMAGE.
LOCATIONS IMPACTED INCLUDE...
PALM COAST...FLAGLER BEACH...BUNNELL...CRESCENT CITY...POMONA PARK...
ANDALUSIA...EAST PALATKA...SAINT AUGUSTINE BEACH...MARINELAND...BUTLER
BEACH...SAN MATEO...CRESCENT BEACH...SAINT AUGUSTINE SHORES...BEVERLY
BEACH...DUPONT CENTER...LAKE COMO AND ESPANOLA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.
LAT...LON 2941 8115 2927 8115 2926 8141 2940 8142
2940 8143 2938 8145 2934 8160 2962 8162
2984 8125 2950 8111 2946 8110 2946 8112
2943 8110
TIME...MOT...LOC 1656Z 247DEG 33KT 2959 8151 2926 8152
AKLocal storm report, May 20, 12:57 PM EDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1257 PM EDT FRI MAY 20 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1203 PM TSTM WND DMG 3 E RAIFORD 30.07N 82.19W
05/20/2016 UNION FL 911 CALL CENTER
911 CALL CENTER REPORTS A TREE DOWN ON POWERLINE ON STATE
ROAD 16 EAST OF STATE ROAD 121.
&&
COMBSLocal storm report, May 20, 1:08 PM EDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
108 PM EDT FRI MAY 20 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1135 AM TSTM WND GST 4 ESE LAKE CITY 30.18N 82.58W
05/20/2016 M46.00 MPH COLUMBIA FL AWOS
MEASURED WIND GUST OF 46 MPH AT LAKE CITY AIRPORT AWOS.
&&
COMBSLocal storm report, May 20, 1:09 PM EDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
109 PM EDT FRI MAY 20 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1200 PM TSTM WND DMG N CITRA 29.41N 82.11W
05/20/2016 MARION FL 911 CALL CENTER
911 CALL CENTER REPORTS 2 TREES DOWN IN CITRA. TIME AND
LOCATION ESTIMATED BY RADAR.
1200 PM TSTM WND DMG OCALA 29.19N 82.13W
05/20/2016 MARION FL 911 CALL CENTER
911 CALL CENTER REPORT SEVERAL TREES DOWN ACROSS OCALA.
TIME ESTIMATED.
1200 PM TSTM WND DMG SUMMERFIELD 29.01N 82.04W
05/20/2016 MARION FL 911 CALL CENTER
TREE REPORTED DOWN IN SUMMERFIELD - VIA 911 CALL CENTER.
TIME AND LOCATION ESTIMATED.
1203 PM TSTM WND DMG 5 ENE OCALA 29.22N 82.06W
05/20/2016 MARION FL 911 CALL CENTER
TREE REPORTED DOWN IN SILVER SPRINGS. TIME AND LOCATION
APPROXIMATE.
&&
COMBSLocal storm report, May 20, 1:22 PM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
122 PM EDT FRI MAY 20 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0110 PM NON-TSTM WND GST 5 NNW MANDARIN 30.22N 81.67W
05/20/2016 M48 MPH DUVAL FL ASOS
MEASURED WIND GUST AT JACKSONVILLE NAVAL AIR STATION.
&&
COMBSLocal storm report, May 20, 1:24 PM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE JACKSONVILLE FL
124 PM EDT FRI MAY 20 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0110 PM TSTM WND GST 5 NNW MANDARIN 30.22N 81.67W
05/20/2016 E48.00 MPH DUVAL FL ASOS
MEASURED WIND GUST AT JACKSONVILLE NAVAL AIR STATION.
EDITED TO SAY TSTM WIND GUST.
&&
COMBSThe office that day
Everything else NWS Jacksonville, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 19, 8:09 PM EDT | Areal Flood Advisory | JAX | Baker, Bradford, Union | 2 hr |
| May 19, 8:15 PM EDT | Areal Flood Advisory | JAX | Alachua, Bradford, Clay, Flagler, Putnam, Saint Johns and 1 more | 2 hr |
| May 19, 8:39 PM EDT | Special Weather Statement | JAX | Suwannee | 51 min |
| May 19, 8:42 PM EDT | Special Marine Warning | JAX | 93 min | |
| May 19, 9:29 PM EDT | Special Weather Statement | JAX | Columbia | 31 min |
| May 20, 10:15 AM EDT | Special Weather Statement | JAX | Gilchrist, Suwannee | 45 min |
| May 20, 10:50 AM EDT | Special Weather Statement | JAX | Columbia, Suwannee, Union | 40 min |
| May 20, 10:53 AM EDT | Special Weather Statement | JAX | Alachua | 52 min |
| May 20, 11:21 AM EDT | Severe Thunderstorm Warning | JAX | Baker, Bradford, Columbia, Union | 39 min |
| May 20, 11:34 AM EDT | Special Weather Statement | JAX | Alachua, Bradford | 41 min |
| May 20, 11:44 AM EDT | Special Weather Statement | JAX | Marion | 46 min |
| May 20, 11:58 AM EDT | Severe Thunderstorm Warning | JAX | Marion, Putnam | 47 min |
| May 20, 12:01 PM EDT | Severe Thunderstorm Warning | JAX | Baker, Bradford, Clay, Columbia, Duval, Union | 44 min |
| May 20, 12:09 PM EDT | Special Weather Statement | JAX | Clay, Putnam | 51 min |
| May 20, 12:22 PM EDT | Special Weather Statement | JAX | Nassau | 38 min |
| May 20, 12:41 PM EDT | Severe Thunderstorm Warning | JAX | Baker, Nassau | 30 min |
| May 20, 12:46 PM EDT | Severe Thunderstorm Warning | JAX | Clay, Duval, Putnam, Saint Johns | 44 min |
| May 20, 12:57 PM EDT | Special Weather Statement | JAX | Flagler | 48 min |
| May 20, 1:08 PM EDT | Special Marine Warning | JAX | 2 hr | |
| May 20, 2:09 PM EDT | Special Marine Warning | JAX | 96 min |
Nearby
Severe Thunderstorm Warnings in Florida, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.